I am 35 years old (female) and when I was 15 yrs old I was diagnosed with a degenerative joint condition, along with MS and a few other things (endometrosis, cluster migraine headaches, etc.). At this point, I am obviously also a chronic pain patient as I have been in extreme pain for 20 years (I do not work and am considered completely disabled; I walk with a cane, etc.). I was on Oxycodone etc from the time I was 15 till I was about 25 and then I was switched to Fentynal patches. My prescribed patch dose is 175 mcg every 2 days (so I am wearing one 100 mcg patch and one 75 mcg patch) and I take about 30 mg's of Oxycodone daily for breakthrough pain - or should I say I was. I have recently decided that I REALLY want to get off the patches, at least for a little while so I can see how much residual pain I am truly dealing with. At this point, I would rather at least TRY the pain then never know if I can do it.
I talked this over with my pain doctor and he said no, absolutely not. I spoke to my specialist (who doesn't prescribe the meds but obviously knows I take them) and also got a no and I talked to my family doc who also said no. I am determined to at least see what my life is like with out these patches and see what my pain level is like all these years later. I should add that I already see a acupuncture doc, a chiropractor, physical therapist and massage therapist.
So, over the course of the last 30 days, I went from 175 mcg every other day down to 100 mcg every day and then I cut out the daily oxy's completely. I was doing well with that and stayed at tht for a week and then because I still felt alright, instead of dropping to 75 mcg, I just went ahead down to 50mcg. I use the Mylan patches so I can cut them myself. I am in quite a bit of pain but it doesn't feel like w/d pain (or at least not all of it), it feels like my old, reliable bone and joint pain. How hard will it be to stop at 12.5 mcg? Anybody with past experience?
It is different for everyone. The intensity and the length of withdraw is based on a number of factors. Please try to read articles on Hyperalgesia. You will be surprised on the amount of patients that have lesser pain after they have been off opiates for a couple of weeks. Maybe your doctor can help you with some medication to minimize withdrawal symptoms just for a week. I am sure most of his patients would like more medication. You sounds like a smart patient that would like to seek other alternatives and should be supported through it. Wish you all the best.
Thank you for taking the time to answer. I am still tapering, I am at 25 mcg right now. I am in considerable pain at this step down in the taper so I am going to stay here for a week or so and see how I feel before I go down to 12.5 mcg. I am absolutely determined to do this, I feel like it should have been done sooner but I was too scared of the w/d's. I am having them but I am going to continue forward.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.